North Dakota, 2011

Tornadoes and Damaging Winds in North Dakota, July 10, 2011

July 10, 2011 · NWS FGF · 21 events in 3 counties and zones

Late in the afternoon of the 10th, an area of weak surface low pressure was located over north central South Dakota. There were several boundaries in the vicinity, but these were also fairly weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
$6.0 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 10th, an area of weak surface low pressure was located over north central South Dakota. There were several boundaries in the vicinity, but these were also fairly weak. However, there was ample instability and upper support, which led to severe thunderstorms over portions of southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 12:32 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 12:32 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
132 PM CDT SUN JUL 10 2011

.SHORT TERM...

THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON AND EVENING.
MODELS ARE IN REASONABLE AGREEMENT WITH DIFFERENCES IN REGARD TO
EXACT TIMING PLACEMENT OF CONVECTION. WILL BE FAIRLY BRIEF THIS
AFTERNOON WITH SEVERE WEATHER POSSIBLE.

FOR THIS EVENING INTO THE OVERNIGHT...AN AREA OF UPPER LEVEL
DIVERGENCE WILL BE CO-LOCATED WITH A DEVELOPING AREA OF LOW
PRESSURE AND COLD FRONT. THIS AREA OF LARGER SCALE LIFT SHOULD
OVERSPREAD THE REGION THROUGH THIS EVENING. THERE IS A STRONGER
SHORTWAVE OVER WYOMING...THAT SHOULD GET INTO THE SOUTHERN
FORECAST AREA THIS EVENING. MEANWHILE...A WEAK SFC LOW IS PROGGED
TO DEVELOP IN NC SD...WITH STRONG INSTABILITY IN SE ND WITH SFC
CAPES AROUND 3000-4000 J/KG. THERE WILL BE SOME CAPPING IN THE
MIXED LAYER THOUGH...AND SFC CONVERGENCE WILL BE FAIRLY WEAK.
GIVEN THE STRONGER INSTABILITY...50KT OF DEEP LAYERED SHEAR AND
THE UPPER SUPPORT...EXPECT SOME STORMS TO DEVELOP IN EASTERN ND.
SOME STORMS MAY BECOME SEVERE THIS AFTERNOON/EVENING...WITH THE
MAIN THREAT LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY
RAIN. IF SFC LOW PRESSURE CAN MOVE INTO SE ND...THEN TORNADOES
CAN/T BE RULED OUT GIVEN THE INSTABILITY/SHEAR COMBINATION. THE
CONVECTION SHOULD MOVE EAST AND SOUTH INTO THIS EVENING BEFORE
EXITING THE REGION AROUND 06Z MON.

FOR MON-TUE...HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN WITH
DRY WEATHER AND TEMPS SLIGHTLY BELOW NORMAL.

ON WED...RETURN FLOW DEVELOPS AND THE CHANCE FOR SHOWERS AND SOME
THUNDER WILL MOVE INTO THE FAR WEST...ALTHOUGH MOST AREAS WILL
REMAIN DRY.

.LONG TERM...[WED NIGHT - SUNDAY]
A CLASSIC MID-SUMMER PATTERN APPEARS TO BE DEVELOPING...SO THAT
LARGE SCALE RIDGING WILL DOMINATE THE EXTENDED PERIOD. NORTH
CENTRAL PACIFIC RIDGE FORCES DEEP WESTERN U.S. TROUGH WITH
DOWNSTREAM RIDGE OVER THE CENTER OF THE COUNTRY. BASED ON THE
5-WAVE ANALYSIS LOOP THE PATTERN IS IN TRANSITION WITH WESTWARD
BUILDING EXTENSION TO BERMUDA RIDGE...EXPECTED TO ASSIST RIDGING.

WITH BUILDING HEIGHTS EXPECT COINCIDENT INCREASES IN BOTH SURFACE
TEMPERATURE AND HUMIDITY...WITH CONVECTIVE THREAT EARLY. AS ENTIRE
COLUMN WARMS THE THREAT FOR CONVECTION SHOULD DECREASE AS 700 TEMPS
WARM AOA +12C. LAST HALF OF THE PERIOD SHOULD SEE VERY WARM AND
HUMID CONDITIONS AS 500 MB HEIGHT ANOMALIES MAXIMIZE OVER NORTHERN
PLAINS.

MODELS AGREE ABOUT CONVECTION ON NOSE OF MAJOR WARMING FOR THURSDAY
THEN DIVERGE FOR FRI-SUN. WITH 700 TEMPS IN THE 12C TO 14C RANGE AND
LACK OF STRONG LOW LEVEL FORCING HAVE DOUBTS ATTM ABOUT PRECIP ON
FRI AND SAT. GFS...DGEX AND ECMWF DO SUGGEST COOLING AT 700 AT THE
END OF THE PERIOD FOR TSRA THREAT. DUE TO THE OVERALL UNCERTAINTY AS
THE PATTERN EVOLVES WILL FOLLOW A BLEND OF HPC AND PREVIOUS GUIDANCE
MODIFIED WITH NEW GFS/EC MIX.

&&

.AVIATION...

VFR CONDITIONS WITH SCT TSRA MOVG THROUGH RRV IN THE 21Z TO 00Z TIME
FRAME. POSSIBLE REDEVELOPMENT FAR AREA 02Z TO 04Z. ANTICIPATE USUAL
WIND ISSUES NEAR TSRA AND MVFR CIG/VSBY. WSHFT MOVING SOUTH FROM
CANADA BEHIND CONVECTION PASSING DVL 06Z TO FAR 09Z AND BJI 11Z.
MVFR CIG LATE IN PERIOD BEHIND WSHFT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/EWENS
Hazardous weather outlook, Jul 10, 6:07 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 AM CDT SUN JUL 10 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
707 AM CDT SUN JUL 10 2011

...SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PARTS OF THE
REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH AN AREA
OF LOW PRESSURE AND UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS...SOME
SEVERE...THIS AFTERNOON AND EVENING. THE FAVORED LOCATION FOR
SEVERE STORMS WILL BE SOUTH OF THE INTERSTATE 94 AND HIGHWAY 10
CORRIDOR. STORMS ARE EXPECTED TO DEVELOP AFTER 1PM EXITING THE
AREA AROUND 10 PM. THE PRIMARY HAZARD WILL BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE SECOND HALF OF THE
UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Ransom

When
July 10, 3:35 PM CST
Where
Ransom County, 2.35 mi SW of Elliott
Reported by
Public
Coordinates
46.380, -97.840

A brief funnel cloud was observed south of Elliott, before it became obscured by rain.

Thunderstorm Wind, Sargent

When
July 10, 3:49 PM CST
Where
Sargent County, 2.04 mi WNW of Straubville
Measured
110 kt (127 mph) measured gust
Crop damage
$150,000
Reported by
Mesonet
Coordinates
46.060, -97.940

Peak winds of 121 to 127 mph were measured at a temporary wind energy tower site. A total of six sensors arrayed from 130 to 200 feet above ground level registered the peak winds and rapid turning of winds from southeast, through west to northwest. This was consistent with a downburst wind at that site as depicted on radar, along with a bookend vortex and developing tornado located just north of the site.

Thunderstorm Wind, Ransom

When
July 10, 3:50 PM CST
Where
Ransom County, 0.48 mi W of Elliott
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.400, -97.810

A few large tree branches were broken down around town.

Tornado, Sargent

When
July 10, 3:50 PM CST to 4:27 PM CST
Where
Sargent County, 3.89 mi W of Nicholson to 2.5 mi SE of Cayuga
Rating
EF2
Path length
26 mi
Path width
600 yd
Property damage
$800,000
Crop damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
46.110, -97.950

This tornado was enshrouded in downburst winds and heavy rains, but was briefly visible to spotters near Cogswell. The tornado ripped out nearly seven miles of dual wooden high voltage power line along its track. Numerous trees and singular power poles were snapped and pole sheds and steel grain bins were destroyed at multiple locations. Peak winds were estimated at 120 mph.

Thunderstorm Wind, Sargent

When
July 10, 4:06 PM CST
Where
Sargent County, 0.69 mi N of Cogswell
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
46.110, -97.780

Numerous large tree limbs were broken down around town. A center pivot irrigation system four miles west of town was flipped. Widespread wind damage was evident throughout Harlem and Sargent townships.

Thunderstorm Wind, Sargent

When
July 10, 4:10 PM CST
Where
Sargent County, 0.84 mi SW of Forman
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
46.110, -97.640

Several houses lost shingles or had siding or roofing damages. Numerous large trees and tree limbs were broken down around town. Widespread wind damage was evident throughout Bowen and Forman townships.

Thunderstorm Wind, Sargent

When
July 10, 4:10 PM CST
Where
Sargent County, 1.92 mi W of Havana
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
45.950, -97.660

Tin roofing was blown off a machine shop and large tree limbs were broken down. Widespread wind damage was evident throughout Taylor Township.

Thunderstorm Wind, Sargent

When
July 10, 4:15 PM CST
Where
Sargent County, Havana
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$200,000
Reported by
COOP Observer
Coordinates
45.950, -97.620

A roof was torn off a steel grain bin. Numerous large tree limbs were broken down. Widespread wind damage was evident throughout Weber and Rutland townships.

Thunderstorm Wind, Sargent

When
July 10, 4:17 PM CST
Where
Sargent County, 2.39 mi E of Gwinner Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -97.600

Large tree branches were blown down.

Funnel Cloud, Sargent

When
July 10, 4:18 PM CST
Where
Sargent County, 1.46 mi SSW of Milnor
Reported by
Trained Spotter
Coordinates
46.230, -97.460

The funnel cloud location was approximated by a spotter who was located three miles east of Gwinner.

Thunderstorm Wind, Sargent

When
July 10, 4:18 PM CST
Where
Sargent County, 0.48 mi W of Rutland
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
46.050, -97.510

Numerous tree limbs were broken down around town. Fields were flattened by wind or stripped bare by wind driven hail. Wind damage occurred throughout Rutland and Dunbar townships from the 80 mph gusts.

Tornado, Sargent

When
July 10, 4:21 PM CST to 4:28 PM CST
Where
Sargent County, 0.48 mi E of Milnor Muni Arpt to 1 mi E of De Lamere
Rating
EF1
Path length
4 mi
Path width
400 yd
Property damage
$100,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.250, -97.420

This tornado was likely wrapped in heavy rains and downburst winds for much of its track. The tornado snapped or uprooted numerous elm and ash trees in farm shelterbelts and in the town of Delamere. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Sargent

When
July 10, 4:27 PM CST
Where
Sargent County, 0.69 mi N of Cayuga
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Crop damage
$500,000
Reported by
Public
Coordinates
46.080, -97.380

Numerous large tree limbs were broken down around town. Roofing materials were also torn off of buildings. Wind damage throughout Ransom and Kingston townships indicated widespread peak winds from 70 to 80 mph with episodes of wind driven hail.

Thunderstorm Wind, Ransom

When
July 10, 4:30 PM CST
Where
Ransom County, 7.6 mi S of Mc Leod
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.290, -97.300

Numerous large tree limbs were broken down in shelterbelts across southern Rosemeade Township.

Thunderstorm Wind, Richland

When
July 10, 4:40 PM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.070, -97.150

Several large tree branches and a few large tree limbs were broken down around Lidgerwood. Peak winds were estimated at 60 to 70 mph across Grant and Moran townships.

Thunderstorm Wind, Richland

When
July 10, 4:50 PM CST
Where
Richland County, 2.03 mi ESE of Wyndmere
Measured
50 kt (58 mph) measured gust
Property damage
$200,000
Crop damage
$200,000
Reported by
Mesonet
Coordinates
46.260, -97.090

The wind gust was measured by a NDSU NDAWN mesonet site. Numerous large tree limbs were broken down around the town of Wyndmere along with four wooden power poles. Wind damage was widespread throughout Wyndmere and Danton townships suggestive of peak winds from 55 to 65 mph, with isolated peak winds to 80 mph.

Tornado, Richland

When
July 10, 4:53 PM CST to 4:59 PM CST
Where
Richland County, 4.5 mi SW of Stiles to 3 mi S of Stiles
Rating
EF1
Path length
2.91 mi
Path width
200 yd
Property damage
$30,000
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
46.020, -97.110

The tornado became enshrouded in heavy rains and downburst winds. Several trees were snapped or uprooted in farm shelterbelts. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Richland

When
July 10, 5:02 PM CST
Where
Richland County, 0.48 mi W of Mooreton
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.270, -96.880

Numerous large tree limbs were broken down and some shingles were torn off homes in Mooreton. Widespread wind damage was evident throughout Barney and Mooreton townships.

Thunderstorm Wind, Richland

When
July 10, 5:05 PM CST
Where
Richland County, 1.38 mi N of Mantador
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.190, -96.980

Trees were blown down at a farmstead, including a tree leaning on a house. The surrounding shelterbelts did not have as much damage.

Thunderstorm Wind, Richland

When
July 10, 5:20 PM CST
Where
Richland County, 2 mi SE of La Mars
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
45.950, -96.670

Several grain bins were dented in and numerous large tree limbs were broken down at a farmstead. Numerous tree branches were broken down in shelterbelts throughout Devillo and Lemars townships. Some corn fields were flattened.

Thunderstorm Wind, Richland

When
July 10, 5:25 PM CST
Where
Richland County, 2.93 mi NNE of Fairmount
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.090, -96.580

Numerous large tree branches were broken down in Fairmount and in neighboring sections of Fairmount Township.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333616, 333617, 333618, 333619, 313502, 313499, 313505, 313507, 313511, 313509, 333622, 333625, 333630, 333632, 313523, 313531, 333635, 333636, 333638, 313525, 333641.